When my panic attacks come on, I have trouble take 'full' deep breaths. It can last for hours when this happens and it is so hard to feel good when you feel like you aren't getting enough air. I've had this condition for many, many years, but for several, it was under control....NOW poof, it is back in full force and effect. I have been on Prozac for years (now slowing switching to Zoloft), Klonopin (now switching slowly to Valium), and Buspar. Anyone have any suggestions on how to shorten the hours of panic and not keep trying to take a deep breath constantly when I know it's just going to make me feel worse. BUT WHAT A RELIEF when I get one. I also always try to yawn during an attack.
A technique my therapist has had me do during these attacks is to inhale through my nose for 6 seconds, hold for 2 seconds, and exhale through my mouth for a full 6 seconds. I repeat this as many times as I need to, and it usually gets my breathing under control (and even takes the panic down a notch or two). The first few times I wasn't able to do the full 6 seconds in and 6 seconds out.. but start with what you can do (I started with 2 seconds in, hold for 1 second, and 2 seconds out.. eventually I was able to get to the full 6 seconds and now sometimes go to 8 seconds). It may take some practice, but it is worth a shot.
Thanks, I'll try that. I'll try anything. Funny, for years, even when it happened, it didn't bother me anymore. NOW, HERE I AM AGAIN! What do you do to stop trying to constantly take a deep breath? There lies my problem.
There are some cognitive-behavioral techniques that might be helpful for trying not to obsess over taking deep breaths. One is to allow yourself to take worry about taking deep breaths for only a certain time during the day. This way you allow your panic to come out whichever way it wants to, but you limit it to only certain times. Depending on how much this is bothering you, you can say in fifteen minutes I can try to take deep breaths (or start slower), than keep increasing the time at your own pace. Try your hardest to hold off on constantly taking deep breaths until you reached the 15 minute mark. Then let yourself breathe as much as you want for 5 mins or so, and start over. Another technique is to sit down and take deep breaths for 15 mins at a time. Even if after 5 mins you are tired of this, keep going the full 15 minutes. The idea is to "desensitize" yourself. Another technique is to wear a rubber band around you wrist and snap it every time you feel the urge to constantly take deep breaths come on. A lot of this CBT techniques sounds a little silly, but they do work for a lot of people. I hope you can get some relief with them.
Most of the CBT techniques -- well, all, actually-- are taken from Taoism, Buddhism, and Hinduism. If you study yoga or tai chi or attend Buddhist meetings you will learn abdominal breathing practices that are very helpful. Not that they're easy to do when you suffer from anxiety, but they'll be there when you need them.
15 minutes feels like an eternity when I feel like I am not getting enough air and I need a 'full' deep breath. As I said earlier, I was able to cope for several years and not panic. I wonder what triggered me off? Does anyone know if Valium is better than Klonopin? The psych switched because he thought I might be building up a tolerance to Klonopin. Same with the switch from Prozac to Zoloft. Called him today, since I went to the ER Monday night. Of course, during a full blown attack there, my EKG was fine and so were my chest x rays. You'd think I'd be back to my old self after hearing this.
It could be withdrawal from the klonopin. It's a tough one to stop taking, and probably shouldn't be stopped while also switching antidepressants. It makes it hard to tell what's causing what. And the buspar probably does nothing, so you can do without that one altogether. Prozac has a much longer half life than Zoloft, so it's probably not a withdrawal from that; you wouldn't notice that for a month or two, and if you've switched to Zoloft shouldn't have one at all. But just because Zoloft and Prozac are in the same class of medications doesn't mean they'll substitute for one another. Everyone reacts differently.
The panic attacks started again before I started switching meds. They are driving me nuts and making it hard to live day to day. They consume my day, constantly thinking about my breathing. I though for such a long time I was past this.
Today was a horrible day. Dread and doom. Wish the new meds would kick in already. Yesterday, when my two friends came over, I was fine for hours. The minute they left, I had trouble breathing. Now I sleep with a light on and the TV on. Takes forever to get my breathing under control. My son keeps reassuring me that the ER said I was fine and to just relax. Hard to relax when I am so nervous 24/7 again. Funny, a few months ago a young girl worked with me who had panic attacks like mine and couldn't catch her breath and I told her not to worry, happened to me forever and with meds, it went away. Ha! Here they are again!!! Thanks for letting me vent. I spoke to my psych on Thursday to give him the update with the ER and he told me to give the new meds time and my body time to adjust. He also mentioned another med he could put me on if I still felt this crappy, but I forgot what he said. I'll call him again tomorrow. I don't want to keep annoying him with my neuroses.
Today I went to my psych and he has now started me on Imipramine. I am starting with 10 mgs and working up to 30 mgs in about 5 days. His plan is to get me up to 150 mgs. Told me to stop Prozac completely, keep taking my new Zoloft 50 mgs every day. and my 30 mgs of Buspar twice a day. He tried to explain had the Imipramine would work for my adrenaline, but he lost me since I was focusing on my breathing. He also said I can take up to 6 tranqs a day until all the meds start working. He is a very old fashioned, old psych, but knows so much!!!! I hope all these meds work on my breathing attacks. Don't know how much more of it I can take. I never, ever go out without a shower and I went to see him today without taking one because I was afraid I would have trouble breathing in the shower. Well, enough for now. Any input would be gratefully appreciated.
I was given Valium 5 mgs 3x a day, but I went back to Klonopin because the 5 mg of Valium weren't strong enough, it seems, as the 1 mg of Klonopin. Are 10 mgs of Valium the same strengh as 1 mg of Klonopin?
I get this type of breathlessness all the time. When I am under high stress, it is really bad and I almost "gasp" for air. When I am happy, etc, I don't have this problem, but watch out when I am upset. I have this book, called "Hope and Help for your nerves" and it talks about the breathing problem, she says it is because we are "tight" and the muscles in the region of our lungs have a hard time expanding. Makes sense, but, when you feel like you are suffocating, nothing makes sense.
Coming from my expirience i'd say if you have a hobby, do it. If you dont, get one. If you just lay around and dont do anything then your just going to think about it and freak out. The trick is to keep your mind busy. Constantly be doing something. That and if your out doing stuff and moving it'll make you tired so you can fall asleep easy so you wont think about it before you go to bed. Concentration on something else is the key.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.